9th multidisciplinary international

Conference of Biological Psychiatry

«Stress and Behavior»

Proceedings of the 9th International Multidisciplinary Conference «Stress and behavior» Saint-Petersburg, Russia, 16-19 May 2005 Editor: Allan V. Kalueff, PhD

CONFERENCE ABSTRACTS 1. PSYCHOPHARMACOLOGY

CLINICAL COMPLICATIONS DUE TO COMBINED THERAPY OF NARCOLEPTICS

A. Lustig, A. Mishory, G. Lugassy, J. Benjamin Institute of Haematology, Barzilai Medical Center, Ashkelon, Israel Agranulocytosis is a well known life-threatening side effect connected to clozapine treatment. Other dopamine blockers, typical and atypical, have been reported to induce neutropenia and agranulocytosis during treatment in adults and children. Three reports have described a decrease in white blood cells during treatment by neuroleptics other then clozapine, following clozapine-induced agranulocytosis. We report a 44-year-old woman with a previous course of clozapine treatment who developed neutropenia on combined treatment with clozapine and sulpiride, which was then followed by neutropenia on amisulpride treatment and pancytopenia on chlorpromazine treatment. Following treatment by a combination ECT and haloperidol, her condition improved without any signs of blood dyscrasia. The etiology of clozapine-induced agranulocytosis remains unknown. Leading hypothesis include an immune mechanism that is possibly complement- or drug- dependent and a toxic effect. We consider cross-sensitization of the immune system, triggered by the combination of clozapine and sulpiride and then expanded to include amisulpride and chlorpromazine, as a possible explanation of the event. The previous clozapine treatment might have been an additional risk factor. Clinicians should consider this possible complication in everyday practice when prescribing combined therapy.

Psychopharmacol. Biol. Narcol. 2005. Vol. 5, N 2. P. 888

Psyhopharmacology & biological narcology

ISSN 1606-8181